MAUDE Adverse Event Report: SYNTHES BRANDYWINE 130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS; GUIDE

SYNTHES BRANDYWINE 130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS; GUIDE
Catalog Number 357.366
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review was performed for the subject device lot number 5032823.Manufacturing location: (b)(6).Date of manufacture: 30-jun-2005.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the distal targeting for a 5mm x 36mm locking screw missed the nail during a trochanteric fixation nail (tfn) procedure on (b)(6) 2017 due to issue with getting right trajectory using insertion handle and aiming arm.There was no allegation against locking screw and nail.The surgeon made a second attempt and free-handed the drill bit and was able to get the right trajectory using insertion handle and aiming arm to get the screw in.There was a reported ten minute surgical delay from the second attempt to get construct lined up correctly.No additional x-rays or other medical intervention required.The procedure was completed successfully with the patient in stable condition.Concomitant devices reported: 5.0mm ti locking screw 36mm- for im nails (part # 458.936, lot # unknown, quantity # 1); 4.0mm three-fluted drill bit qc/260mm/65mm calibration (part # 357.407, lot # unknown, quantity # 1); 10mm short trochanteric fixation nail (10x170mm) (part # unknown, lot # unknown, quantity # 1).This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: a product development investigation was performed.This complaint was not able to be confirmed or replicated at customer quality (cq).A visual inspection under 5x magnification, functional test, device history record (dhr) review and drawing review were performed as part of this investigation.The returned insertion handle and aiming arm were assembled with known good mating parts at cq in attempt to replicate the complaint condition of distal locking screw misalignment.The following devices were used to complete the construct for this complaint related to distal locking.The returned insertion handle and aiming arm assembled with known good devices at cq resulting in successful alignment with respect to distal locking.10mm/130 deg ti cann troch nail part#456.315 lot#6700338; cannulated connecting screw part#357.397 lot#6606047; ball hex screwdriver 8mm part#357.515 lot#4936924; 11.0mm/8.0mm protection sleeve part#357.386 lot#4575038; 8.0mm/4.0mm drill sleeve 164m part#357.389 lot#4582001; 4.0mm trocar 176mm part#357.387 lot#4588829.No new malfunctions were identified as a result of the investigation.The returned devices are reusable instruments in the trochanteric fixation nail (tfn) system.Aiming arm for trochanteric fixation nails (part # 357.366) and insertion handle (part # 357.411) show minor wear and scratches consistent with field use.No damage that would impair function was observed.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.Unable to determine a definitive root cause as this complaint is unconfirmed.No new, unique or different patient harms were identified as a result of this evaluation.The returned parts were determined to be suitable for the intended use when employed and maintained as recommended.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6710470
Report Number2530088-2017-10221
Device Sequence Number19275413
Product Code FZX
UDI-Device Identifier10886982196019
UDI-Public(01)10886982196019(10)5032823
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.366
Device Lot Number5032823
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2017
Initial Date Received by Manufacturer 06/18/2017
Supplement Date Received by Manufacturer07/26/2017
Initial Report FDA Received Date07/13/2017
Supplement Report FDA Received Date07/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR